Serotonin syndrome unmasking thyrotoxicosis.
Geoffrey Peter Ronan, Nicola Ronan, Siobhan Mcgettigan, Gemma Browne
BMJ Case Reports March 7, 2019 DOI: 10.1136/bcr-2018-228404 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | 26-year-old cachectic man with chronic drug abuse and acute MDMA ingestion |
| Interventions | supportive management sedation intubation |
| Topics | Serotonin |
| Keywords | Delirium Endocrine system Metabolic disorders Thyroid disease Toxicology |
| Citations | 4 |
| Key findings | Serotonin syndrome from MDMA ingestion can co-occur with undiagnosed thyrotoxicosis, which may exacerbate the presentation. |
Abstract
A 26-year-old cachectic man presented with an altered mental status. He was agitated, tremulous, hyperthermic and diaphoretic with largely dilated pupils. Collateral history revealed acute ingestion of 3,4-methylenedioxymethamphetamine on a background of chronic drug abuse. His condition deteriorated requiring sedation and intubation with transfer to the intensive care unit. A diagnosis of serotonin syndrome was made, based on his findings in keeping with the Hunter criteria, and he was treated with supportive management during a resultant and briefly sustained delirium. With gradual resolution of his agitated state, further questioning and blood work a concurrent, and potentially contributory, thyrotoxicosis was revealed. The patient was commenced on treatment for this with urgent outpatient follow-up with both a local otolaryngologist and endocrinologist for consideration of further treatment.
Comparable studies
Other case reports and case series on serotonin, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| Lasting Neuropsychiatric Sequelae of (??)Methylenedioxymethamphetamine (???Ecstasy???) in Recreational Users Persons who ingested large doses of MDMA | 1991 | Case study | n = 2 |
| Striatal serotonin is depleted in brain of a human MDMA (Ecstasy) user Chronic MDMA user | 2000 | Case study | n = 1 |
| Death following ingestion of MDMA (ecstasy) and moclobemide People who died after ingesting moclobemide and MDMA | 2003 | Case series | n = 4 |
| Ecstasy Intoxication: An Overlap Between Serotonin Syndrome and Neuroleptic Malignant Syndrome A 19-year-old woman and 15 other cases reported in the literature | 1996 | Case report and literature review | n = 16 |
| Recurrent seizures and serotonin syndrome following "2C-I" ingestion. 19-year-old male who insufflated 2C-I | 2013 | Case report | n = 1 |